Thunderstorm Wind, Roosevelt
- When
- August 15, 8:55 PM MST
- Where
- Roosevelt County, 11 mi N of Wolf Pt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 48.259, -105.650
A very unstable air mass collided with a cold front and a low pressure trough at the surface to produce severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A very unstable air mass collided with a cold front and a low pressure trough at the surface to produce severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 15, 8:25 PM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 925 PM MDT MON AUG 15 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... 9PM UPDATE...AN OUTFLOW BOUNDRY HAS PUSHED THROUGH GLASGOW WITH 46 MPH GUST AT THE STATION. A FEW OTHER STRONG CELLS ARE DEVELOPING ACROSS THE AREA AHEAD OF A LARGE AREA OF LIGHT RAIN. THIS SHOULD CONTINUE THROUGH THE MIDNIGHT HOUR. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE SOUTHEASTERN FIVE ZONES. UPDATE...ADDED SEVERE WORDING TO THE SOUTHEASTERN ZONES WITH THE SEVERE THUNDERSTORM WATCH. A LINE OF STORMS IS ENTERING THE WESTERN ZONES AND COULD INCREASE AS THEY MOVE INTO A MORE FAVORABLE ENVIRONMENT ALONG THE NORTH DAKOTA BORDER. PROTON UPPER LEVEL TROUGH SWINGING ACROSS WESTERN CANADA AND IS NOW MAKING IT WAY INTO WESTERN MONTANA. THE COLD FRONT IS MAKING ITS WAY INTO WESTERN MONTANA RIGHT NOW. INSTABILITY AHEAD OF THE COLD FRONT COULD FORCE A FEW SCATTERED THUNDERSTORMS TO DEVELOP. EXPECT THEM TO BE STRONG WITH A FEW ISOLATED SEVERE STORMS ALONG THE NORTH DAKOTA BORDER POSSIBLE THIS EVENING AND TONIGHT. THE UPPER TROUGH DIPS INTO CENTRAL MONTANA THIS EVENING WITH THE COLD AHEAD OF IT MOVING ACROSS CENTRAL MONTANA. THE LATEST NAM IS INDICATING AT SOME HEFTY AMOUNTS OF QPF ACROSS CENTRAL AND NORTHERN ZONES BEFORE TUESDAY MORNING...IN THE 2 TO 2.5 INCH RANGE. THIS SEEMS TO BE A LITTLE OVER DONE BUT THE MODEL FORECAST SOUNDINGS ARE INDICATING AMOUNTS AROUND AN INCH. TUESDAY...THE TROUGH BEGINS TO MOVE EAST OF THE AREA. STRONG NORTHWESTERLY WINDS BEHIND THE FRONT WILL BE REINFORCED BY WINDS ALOFT THAT WILL MIX TO THE SURFACE FOR SOME STRONG WINDS. WIND WILL DIMINISH BY EVENING. ISSUED A LAKE WIND ADVISORY TO START AT 3 AM THIS MORNING AND LAST UNTIL TUESDAY EVENING FOR FORT PECK LAKE. HIGH PRESSURE AND SUBSIDENCE WILL CLEAR SKIES. WITH CAA TEMPERATURES WILL COOL CONSIDERABLY WITH MAXIMUM TEMPERATURES AROUND 10*F BELOW NORMAL. TUESDAY NIGHT AND WEDNESDAY...FLOW ALOFT BEGINS WITH A SLIGHT RIDGE BEFORE GOING ZONAL. SO MAXIMUM TEMPERATURES SHOULD RETURN TO NORMAL. CONDITIONS WILL CONTINUE DRY. RSMITH .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... WEDNESDAY NIGHT THROUGH SUNDAY NIGHT...THE UPPER LEVEL FLOW REMAINS NEARLY ZONAL WITH SOME SUBTLE SMALL SCALE SHORT WAVE TROUGHS EMBEDDED WITHIN THE FLOW BRINGING ONLY LIMITED SLIGHT CHANCES FOR PRECIPITATION TO SOME PORTIONS OF OUR CWA. MODEL DISCREPANCIES BEGIN TO EMERGE SATURDAY NIGHT AS THE EC KEEPS A WEAK RIDGE OVER NORTHEAST MONTANA AND THE GFS ALLOWS THE LARGE HUDSON BAY LOW TO AFFECT OUR NORTHEASTERN ZONES WITH MUCH COOLER TEMPERATURES. SUNDAY NIGHT AND BEYOND...EXTENDED MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH AND STRONG UPPER RIDGE BUILDING OVER MOST OF THE WESTERN CONUS KEEPING ANY CHANCE FOR PRECIPITATION WELL AWAY FROM NORTHEAST MONTANA. IT MAY BE A BIT BEYOND THE SCOPE OF THIS FORECAST PERIOD...BUT TEMPERATURES THROUGH THE EARLY AND MIDDLE PORTIONS OF NEXT WEEK MAY CLIMB WELL INTO THE UPPER 90S WHICH WILL LIKELY RAISE FIRE WEATHER CONCERNS AS WIDESPREAD RH VALUES ARE PROGGED TO DROP TO NEAR 10 PERCENT. BMICKELSON && .AVIATION... GUSTY ERRATIC WINDS WILL CONTINUE WITH AREA THUNDERSTORMS INTO THE EARLY MORNING HOURS. LOOK FOR MVFR VISIBILITIES WITH HEAVIER THUNDERSTORMS...OTHERWISE VFR CONDITIONS WILL PREVAIL. FOR THE DAY TIME HOURS ON TUESDAY LOOK FOR VFR CONDITIONS WITH MODERATE NORTHWEST WINDS ACROSS THE ENTIRE REGION. PROTON && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FROM 3 AM TO 9 PM MDT TUESDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 317 PM MDT MON AUG 15 2011 MTZ016-017-022-023-161100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- GARFIELD-MCCONE- 317 PM MDT MON AUG 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COMPLEX FRONTAL SYSTEM WILL BRING THUNDERSTORMS THROUGH THE AREA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AS THE STORM SYSTEM EXITS THE REGION...STRONG NORTHWESTERLY WINDS ARE EXPECTED BEHIND THE COLD FRONT STARTING TUESDAY MORNING AND LASTING UNTIL TUESDAY EVENING. SUSTAINED WIND SPEEDS OF 20 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL BE POSSIBLE. THEREFORE A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
906 PM MDT MON AUG 15 2011
MTZ017-020-022-023-160400-
GARFIELD-MCCONE-ROOSEVELT-VALLEY-
906 PM MDT MON AUG 15 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
WESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
NORTHERN MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 1000 PM MDT.
AT 903 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF NASHUA...MOVING EAST AT 40
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WOLF POINT...
FRAZER...LUSTRE...VIDA AND BREDETTE.
THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4763 10538 4763 10641 4847 10672 4857 10533
4856 10528
TIME...MOT...LOC 0306Z 257DEG 33KT 4820 10636
BARNWELL
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 72 km away, was scanning. The volume nearest the first event began at 03:56 UTC.
2 thunderstorm wind. Local standard time, as filed.
Spotter reported wind gusts up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342904, 342905.